South Dakota, 2018Damaging Wind in South Dakota, June 24, 2018
June 24, 2018 · NWS FSD · 1 event in 1 county or zone
Thunderstorms developed along a frontal zone in south central SD late afternoon, despite a strong +14 C cap around 750 hPa. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a frontal zone in south central SD late afternoon, despite a strong +14 C cap around 750 hPa. The leading edge of larger-scale lift began to move in late afternoon with jet streak punching toward central Nebraska ahead of a deep western U.S. trough, allowing the environment to tap the nearly 2000 J/kg MLCAPE and utilize 30 to 35 knots of 0-3 km shear near the boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 3:44 PM CST, 6 minutes earlier.
Area forecast discussion, Jun 24, 3:44 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
444 PM CDT Sun Jun 24 2018
.SHORT TERM...(This evening through Monday night)
Issued at 444 PM CDT Sun Jun 24 2018
Duo-faceted concern over the next couple of days, namely the
potential for severe storms and heavy rainfall. Deep trough pushing
through the Rockies with leading jet punching toward central
Nebraska, with pressures falling and development of an inverted
trough through central into eastern Nebraska. Another boundary was
located across southwest MN and into IA, reinforced a bit more
across southwest MN from earlier convection across Minnesota.
As we approach the peak of diurnal heating which has produced an
axis of MLCAPE approaching 2000 J/kg, storms have been bubbling up
along the more favored convergence axes, and toward better large
scale forcing pushing into south central SD. Overall, the deep-layer
shear remains fairly weak with the weak flow aloft near exiting mid-
level ridging, but low-level shear is a bit more notable especially
near the boundary. Likely that updrafts going into the evening near
these boundaries will be able to support stretching and potential
funnels/tornadoes along with some marginally large hail. Structures
are much more likely to evolve into a mass of multicell activity
fairly quickly in the period. Other concern is potential for heavy
rainfall, which is supported by higher PWAT values as well as the
relatively slow storm motion. Convection should be more greatly
favored east of I-29 heading through the evening, more scattered to
the west, then a slow decrease until deeper forcing returns later in
the night.
Disturbing developments in just the latest HRRR and 18z NAM which
produce an axis of 3+ inches rainfall from near Sioux Falls
northeast through southwest MN. Will have to keep an open mind as to
potential for some locally heavy rainfall this evening if cells can
align through the evening hours, but would likely become apparent
fairly quickly this evening if this was going to occur. For the most
part, heavy rainfall threats are expected to be more localized
through this later afternoon and evening. Coordinated with
neighboring offices and did not issue any additional flood watches
with a more localized threat for heavy rainfall tonight.
Main forcing with approaching upper wave looks to swing northeast
toward the Missouri River early morning with likely band of
showers/thunder rotating northward through the day and wrapping
gradually back into deformation northwest of upper low toward south
central SD. The later morning through afternoon period would likely
have the most widespread precipitation, but likely organized in
bands rotating northward through the area with lack of a good
thermodynamic boundary to work with. Rainfall could easily total a
half inch to inch and a half during this period.
Again must look more into later afternoon and early evening, behind
the leading surge of precipitation wrapping northward, where a bit
better MLCAPE recovery can occur toward northwest IA and northeast
NE, along with increasing shear as jet punches northward east of the
upper low through northwest IA. Shear increases to 30-40 kts, so
assuming a recovery toward 1-2kJ/kg, will again have to watch for
all modes of severe weather across mainly northeast NE, far
southeast SD and northwest IA, especially southeast of a KSUX-KSPW
line.
Heavier precipitation threat will return leading and closer to the
core of upper low around Monday night mainly toward northwest IA and
southwest MN. Looking quite likely that most areas will see
potential of system total rainfall from 1-3" through Tuesday
morning, which is certain to either return areas to flood along
mainstem rivers and streams, or slow the fall to peaking a second
time for those rivers already in flood. Needless to say, will be a
busy week on the hydrology front.
.LONG TERM...(Monday night through Sunday)
Issued at 444 PM CDT Sun Jun 24 2018
Upper low begins to slip away on Tuesday with residual moisture and
instability likely resulting in a scattering of showers and thunder
through the day, especially southwest MN into the Iowa Great Lakes
area. Temps recovering 4-8 degrees from Monday's lower to mid 70s.
Beyond Tuesday and the exit of the upper-level low, will be seeing
temperatures warming impressively aloft (as much as +16 to +18C).
Wednesday night will see the push of the stronger EML along with a
little convergence of lower to mid-level flow, so continue to carry
a low chance for elevated convection mainly later in the night.
Otherwise, appears to be fairly low confidence in precipitation with
models diverging in the progression of the main frontal boundary
from Friday through Saturday and collapse of the warmer bubble aloft
as wave knocks down ridge, with more confidence of not having
convection than having convection by later Friday into Friday night.
Prospects would likely improve for convective development heading
toward Saturday night/Sun. All in all, will be a very warm and very
humid close to the week before moderation to temps over the weekend.
Could see a need for heat advisories at some point if dew point
readings are as high or higher than forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1214 PM CDT Sun Jun 24 2018
MVFR ceilings will remain possible through mid afternoon but after
this ceilings should be VFR. Showers and thunderstorms are
expected to become more widespread after about 23z and especially
after 5z. Additional MVFR ceilings and possibly visibilities will
be possible late tonight and Monday morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...08
Hazardous weather outlook, Jun 24, 4:02 AM CST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
502 AM CDT Sun Jun 24 2018
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ056-062-066-067-069>071-251015-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD-
Yankton-Clay SD-Union-
502 AM CDT Sun Jun 24 2018
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Showers and thunderstorms will be possible this afternoon. An
isolated storm south of Interstate 90 could become severe with
hail to the size of quarters and winds to 60 mph.
River flooding will continue in some locations. Those with
interest along area rivers will want to remain alert and take
action if necessary. For specific river details, visit:
https://water.weather.gov.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and thunderstorms may bring 1 to 2 inches of rain to the
area on Monday and Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-251015-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-
502 AM CDT Sun Jun 24 2018
This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Showers and thunderstorms will be possible this afternoon. An
isolated storm south of Interstate 90 could become severe with
hail to the size of quarters and winds to 60 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Showers and thunderstorms may bring 2 to 3 inches of rain to the
area on Monday and Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
In the hours before
Local storm report, Jun 24, 2:57 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
357 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TORNADO 2 NE ARCO 44.41N 96.15W
06/24/2018 LINCOLN MN PUBLIC
REPORT VIA SOCIAL MEDIA WITH PHOTO.
&&Local storm report, Jun 24, 3:45 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 1 S REMSEN 42.80N 95.97W
06/24/2018 E0.75 INCH PLYMOUTH IA LAW ENFORCEMENT
&&
AFLocal storm report, Jun 24, 3:49 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 5 SSW REMSEN 42.75N 96.01W
06/24/2018 E0.88 INCH PLYMOUTH IA PUBLIC
&&Thunderstorm Wind, Gregory
- When
- June 24, 3:50 PM CST to 3:51 PM CST
- Where
- Gregory County, Gregory Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.220, -99.400
Large DCAPE values supported development of a strong cold pool with a thunderstorm, producing damaging winds measured at the K9D1 AWOS.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, June 24, 20181 death · 1 injured · $50,000 · 2 events
- Tornadoes and Flooding in Kentucky, June 24 to 25, 2018$365,000 · EF1 · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2018$585,000 · 1 in hail · 13 events
- Flood and Hail in Oklahoma, June 24 to 25, 2018$85,000 · 1 in hail · 53 events
- Wildfire in Florida, June 24 to 26, 2018$800,000 · 1 event
- Damaging Winds in Nebraska, June 24, 20181 injured · $154,000 · 77 kt wind · 7 events
- Tornado and Flash Flooding in Oklahoma, June 24, 2018$52,000 · EF0 · 32 events
- Damaging Winds in North Carolina, June 24, 2018$81,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in Kansas, June 24, 2018$47,000 · 87 kt wind · 22 events
- Damaging Winds in Virginia, June 24, 2018$27,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in South Carolina, June 24, 2018$600 · 60 kt wind · 31 events
- Damaging Winds in North Carolina, June 24, 2018$37,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764692.